Alert archive / Virginia / Flash Flood Warnings in 2005

Flash Flood Warning 6, NWS Blacksburg, VA

June 7, 2005Carroll County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jun 7, 2005, 2:09 PM EDT for Carroll County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2005, 2:09 PM EDT (18:09 UTC)
Expired
Jun 7, 2005, 5:15 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Carroll County, VA

The radar

The Roanoke radar (KFCX), 44 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.2 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2005-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 295 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2005-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
295 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
1311 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 071810
FFWRNK
VAC035-072115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
209 PM EDT TUE JUN 7 2005

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN CARROLL COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 515 PM EDT

* AT 205 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO            
  DUGSPUR...AS WELL AS AREAS ALONG BIG REED ISLAND CREEK.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. REMEMBER TURN AROUND...DONT DROWN.

PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3667 8068 3670 8053 3691 8062 3686 8073

$$

WP
1 follow-up statement
000 
WGUS71 KRNK 072039
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
438 PM EDT TUE JUN 7 2005

VAC035-072048-
CARROLL VA-
438 PM EDT TUE JUN 7 2005

...THE FLASH FLOOD WARNING FOR CARROLL COUNTY IS CANCELLED...

HEAVY RAINFALL HAS ENDED AND SNAKE CREEK HAS RECEDED BACK INTO ITS 
BANKS. THEREFORE THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

THERE COULD STILL BE WATER PONDED ON THE HIGHWAYS...SO USE CAUTION 
IF TRAVELING.

STAY TUNED TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR ADDITIONAL
SEVERE WEATHER INFORMATION. REPORT ANY FLOODING OR DAMAGE CAUSED BY
FLOODING TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO
IMMEDIATELY RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE IN
BLACKSBURG.

LAT...LON 3667 8068 3670 8053 3691 8062 3686 8073

$$

WP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 7, 11:28 AM EDT, 2 hours 41 minutes earlier.

Area forecast discussion, Jun 7, 11:28 AM EDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1128 AM EDT TUE JUN 7 2005

.SHORT TERM (REST OF TODAY)...

RADAR SHOWING A SMALL AREA OF SHRA IN TAZEWELL AND MERCER
COUNTIES. CWA ONCE AGAIN IN A HIGH CAPE/LOW SHEAR ENVIROMENT WITH
EVEN LESS OF A CAP THAN YESTERDAY. STILL EXPECT AFTN TSRA MAILY
FROM THE MOUNTAIN EMPIRE AREA ACROSS THE NW NC MOUNTAINS AND INTO
THE VA/NC PIEDMONT. LOW LEVELS WINDS HAVE BECOME SLY TO SELY SO
BEST LIFT WILL LIKELY BE ALONG THE EAST SLOPE OF THE BLUE RIDGE
SOUTH OF ROANOKE. TSRA MAY BE HELPED BY WHAT MIGHT BE A WEAK
SHRTWV SHOWN IN THE WV LOOP IN ERN KY. MADE ONLY MINOR CHANGES TO
MAX TEMPS AND POPS TDY.

&&

.PREVIOUS DISCUSSION...
(ISSUED 659 AM EDT TUE JUN 7 2005)

AVIATION...
LCL MVFR/IFR VSBYS WILL GIVE WAY TO VFR CONDITIONS BY 15 UTC.
AFT 15 UTC EXPECT DEVELOPMENT OF DIURNAL CU WITH SCT-BKN CLOUD
BASES 030-050.  SCT DEEP CONVECTION ANTICIPATED AFT 18 UTC WITH
THE GREATEST COVERAGE ANTICIPATED OVR THE MTNS SW OF ROA AND SOUTH
OF BLF. SHRA/TSRA SHOULD DISSIPATE BY 03 UTC...WITH LCL MVFR/IFR
VSBYS DEVELOPING AFT 03 UTC.

PREVIOUS DISCUSSION...
(ISSUED 356 AM EDT TUE JUN 7 2005)

DISCUSSION...

UPPER RIDGE POSITIONED OVER THE SOUTHEAST CONUS TO REMAIN IN
PLACE THROUGH THE REMAINDER OF THE WEEK. OUR FCST AREA WILL REMAIN
ON NRN PERIPHERY. TROPICAL FEED OF MOISTURE FROM GULF OF MEX ALONG
WITH SUBTLE SHORT WAVE ENERGY WL SPIRAL AROUND THE RIDGE PROVIDING
THREAT FOR SCT SHRA/TSRA. PEAK IN ACTIVITY SHOULD COINCIDE WITH
DIURNAL HEATING CYCLE. ANY SVR THREAT SHOULD BE PULSE IN
NATURE...AND ISOLD. OF MORE CONCERN WILL BE SLOW MOVEMENT OF
ANYTHING THAT FORMS. UPPER FLOW IS OUT OF THE WEST. LOW LEVEL FLOW
WILL BE OUT OF THE SOUTH OR SOUTHEAST. THIS MAY RESULT IN
ANCHORING OF ACTIVITY...ESP IN THE MTNS. WL MENTION ISOLD FLASH
FLOOD POTETIAL IN THE HWO...ESP NW NC MTNS AND MTNS OF FAR SWRN VA
WERE PWATS ARE PROGGED AOA 1.50. OF NOTE TODAY IS FCST RIBBON OF
1.75-2.00 PWAT AXIS ALONG THE VA/NC BORDER.

TEMPS THE NEXT SEVERAL DAYS WILL BE WARM...BUT NOT QUITE AS WARM
AS SUNDAY AND MONDAY WHEN WE HAD A WEST WIND TO ADD SOME
COMPRESSION. WIND FLOW WILL BE OUT OF THE SOUTH. THIS COMBINED
WITH INCREASED MOISTURE FEED FROM THE GULF SHOULD RESULT MORE
CLOUD COVER. AS A RESULT...MAV MOS TEMPS LOOKS FAIRLY REASONABLE.
DEWPOINTS WILL REMAIN ELEVATED...SO EXPECT IT TO BE HUMID.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

AMS
Hazardous weather outlook, Jun 7, 4:49 AM EDT, 9 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
449 AM EDT TUE JUN 7 2005

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-080900-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
449 AM EDT TUE JUN 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA...CENTRAL VIRGINIA...NORTHWEST
NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHEAST WEST VIRGINIA
AND NORTH CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED AFTERNOON THUNDERSTORMS TODAY. ANY SEVERE WEATHER FROM
WIND AND HAIL WILL BE ISOLATED. LOCALIZED HEAVY RAINFALL IS POSSIBLE
THIS AFTERNOON FROM SLOW MOVING THUNDERSTORMS. THE GREATEST THREAT
FOR HEAVY RAIN WILL BE IN THE MOUNTAINS OF NORTHWEST NORTH
CAROLINA AND ALONG THE VIRGINIA NORTH CAROLINA BORDER. FLASH
FLOODING MAY BECOME A THREAT IF THESE THUNDERSTORMS BECOME STATIONARY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED AFTERNOON THUNDERSTORMS MAY RESULT IN ISOLATED FLASH
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

11

In the hours before

Local storm report, Jun 7, 10:19 AM EDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1019 AM EDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND DMG     3 N BOONES MILL         37.16N 79.95W
06/06/2005                   ROANOKE            VA   PUBLIC

            SEVERAL LARGE TREES DOWN.

0810 PM     HAIL             ROCKY MOUNT             37.00N 79.88W
06/06/2005  0.75 INCH        FRANKLIN           VA   EMERGENCY MNGR

&&

HLULOFS
Local storm report, Jun 7, 10:39 AM EDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1039 AM EDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     EAGLE ROCK              37.63N 79.80W
06/06/2005                   BOTETOURT          VA   LAW ENFORCEMENT

            SEVERAL TREES DOWN.

&&

HLULOFS
Local storm report, Jun 7, 10:46 AM EDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1046 AM EDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     4 E CLOVERDALE          37.37N 79.84W
06/06/2005                   BOTETOURT          VA   PUBLIC

            SEVERAL TREES DOWN.

&&

HLULOFS
Local storm report, Jun 7, 10:49 AM EDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BLACKSBURG VA
1049 AM EDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             LEWISBURG               37.80N 80.45W
06/06/2005  0.88 INCH        GREENBRIER         WV   TRAINED SPOTTER

            SOME WIND DAMAGE NEAR FAIR GROUNDS AND MINOR URBAN
            FLOODING.

0345 PM     TSTM WND DMG     5 E CLIFTON FORGE CITY  37.82N 79.73W
06/06/2005                   ALLEGHANY          VA   COUNTY OFFICIAL

            TREES DOWN ON ROUTE 42

0500 PM     TSTM WND DMG     EAGLE ROCK              37.63N 79.80W
06/06/2005                   BOTETOURT          VA   LAW ENFORCEMENT

            SEVERAL TREES DOWN.

0510 PM     TSTM WND DMG     4 E CLOVERDALE          37.37N 79.84W
06/06/2005                   BOTETOURT          VA   PUBLIC

            SEVERAL TREES DOWN.

0600 PM     TSTM WND DMG     MAX MEADOWS             36.97N 80.93W
06/06/2005                   WYTHE              VA   TRAINED SPOTTER

            TREES DOWN

0735 PM     HAIL             BLUE RIDGE              37.38N 79.82W
06/06/2005  0.75 INCH        BOTETOURT          VA   TRAINED SPOTTER

0738 PM     HAIL             CAVE SPRING             37.22N 80.01W
06/06/2005  0.75 INCH        ROANOKE            VA   TRAINED SPOTTER

0755 PM     TSTM WND DMG     3 N BOONES MILL         37.16N 79.95W
06/06/2005                   ROANOKE            VA   PUBLIC

            SEVERAL LARGE TREES DOWN.

0810 PM     HAIL             ROCKY MOUNT             37.00N 79.88W
06/06/2005  0.75 INCH        FRANKLIN           VA   EMERGENCY MNGR

0845 PM     HAIL             1 N ROCKY MOUNT         37.01N 79.88W
06/06/2005  0.88 INCH        FRANKLIN           VA   PUBLIC

0925 PM     TSTM WND DMG     HUDDLESTON              37.17N 79.48W
06/06/2005                   BEDFORD            VA   BROADCAST MEDIA

1035 PM     TSTM WND DMG     PINE HALL               36.32N 80.07W
06/06/2005                   STOKES             NC   LAW ENFORCEMENT

            TREES DOWN IN PINE HALL.

1050 PM     HAIL             7 E AYERSVILLE          36.48N 79.91W
06/06/2005  0.75 INCH        ROCKINGHAM         NC   TRAINED SPOTTER

&&

HLULOFS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 8:40 PM EDTSevere Thunderstorm WarningRNKFranklin35 min
Jun 7, 3:02 PM EDTSevere Thunderstorm WarningRNKGrayson28 min
Jun 7, 3:17 PM EDTSevere Thunderstorm WarningRNKBland28 min
Jun 7, 3:31 PM EDTSevere Thunderstorm WarningRNKGrayson14 min
Jun 7, 3:36 PM EDTSevere Thunderstorm WarningRNKSmyth41 min
Jun 7, 5:38 PM EDTSevere Thunderstorm WarningRNKRoanoke, City of Roanoke38 min
Jun 7, 5:46 PM EDTSevere Thunderstorm WarningRNKPittsylvania45 min
Jun 7, 5:59 PM EDTSevere Thunderstorm WarningRNKBedford46 min

Nearby

Flash Flood Warnings in Virginia, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.